A new French study focusing on the Covid-19 vaccine and the risks of associated menstrual disorders has just been published. While the link remains debated by the scientific community, it highlights a slightly increased risk during the first three months post-injection. The point of view of Dr Odile Bagot, gynecologist and member of the TipsForWomens scientific committee.
This is a study that sheds new light on the link between messenger RNA vaccine against Covid-19 and menstrual disorders. Published by the French health authorities including the Epi-phare group, this work “highlights a 20% increase in the risk of heavy menstrual bleeding requiring hospital treatment within 1 to 3 months” after having received, for the first time, an injection of the Pfizer or Moderna vaccine.
Problems that do not last over time
In this study, researchers analyzed the vaccination status of more than 4,600 women hospitalized for heavy menstrual bleeding in 2021 and 2022. They then made the comparison with a control group of women numbering nearly 90,000 participants.with the same age and use characteristics of the contraception“not having been supported for this reason.
Results: their menstrual cycles could therefore indeed be disrupted by the injection of the vaccine. On the other hand, these changes would not last over time. The risk would be slightly increased in the three months following the first dose and then disappears, even in the event of a booster, at a distance.
Conflicting studies on the subject
This is not the first time that the link between menstrual cycle disorders and the Covid-19 vaccine has been studied. Many women complained during mass vaccination campaigns of changes and disruptions in their cycle. In April 2022, the women’s collective, called “Where is my cycle”, was heard in the Senate. Studies conducted in the United States and Europe had confirmed a possible link between COvid vaccination and a disruption of the menstrual cycle. The European Medicines Agency even included heavy menstrual bleeding as a possible side effect of mRNA vaccines.
But scientific work is not all unanimous, such as a study carried out in Sweden and published in the British Medical Journaldoes not conclude in favor of any relationship.
Questioned, Dr Odile Bagot, gynecologist and member of the TipsForWomens expert committee, confirms that the facts are currently the subject of scientific questioning. “Different studies have provided contradictory elements” she emphasizes first of all, but for her, there is “possibly a link between vaccination and benign and transient disorders” menstrual cycle in some women.